headerpos: 12198
 
 
 

Proceedings of the Estonian Academy of Sciences

ISSN 1736-7530 (electronic)   ISSN 1736-6046 (print)
Formerly: Proceedings of the Estonian Academy of Sciences, series Physics & Mathematics and  Chemistry
Published since 1952

Proceedings of the Estonian Academy of Sciences

ISSN 1736-7530 (electronic)   ISSN 1736-6046 (print)
Formerly: Proceedings of the Estonian Academy of Sciences, series Physics & Mathematics and  Chemistry
Published since 1952
Publisher
Journal Information
» Editorial Board
» Editorial Policy
» Archival Policy
» Article Publication Charges
» Copyright and Licensing Policy
Guidelines for Authors
» For Authors
» Instructions to Authors
» LaTex style files
Guidelines for Reviewers
» For Reviewers
» Review Form
Open Access
List of Issues
» 2019
» 2018
» 2017
» 2016
» 2015
Vol. 64, Issue 4S
Vol. 64, Issue 4
Vol. 64, Issue 3S
Vol. 64, Issue 3
Vol. 64, Issue 2
Vol. 64, Issue 1S
Vol. 64, Issue 1
» 2014
» 2013
» 2012
» 2011
» 2010
» 2009
» 2008
» Back Issues Phys. Math.
» Back Issues Chemistry
» Back issues (full texts)
  in Google. Phys. Math.
» Back issues (full texts)
  in Google. Chemistry
» Back issues (full texts)
  in Google Engineering
» Back issues (full texts)
  in Google Ecology
» Back issues in ETERA Füüsika, Matemaatika jt
Subscription Information
» Prices
Internet Links
Support & Contact
Publisher
» Staff
» Other journals

Unidirectional wave motion in a nonlocally and nonlinearly elastic medium: the KdV, BBM, and CH equations; pp. 256–262

(Full article in PDF format) doi: 10.3176/proc.2015.3.08


Authors

Hüsnü Ata Erbay, Saadet Erbay, Albert Erkip

Abstract

We consider unidirectional wave propagation in a nonlocally and nonlinearly elastic medium whose constitutive equation is given by a convolution integral with a suitable kernel function. We first give a brief review of asymptotic wave models describing the unidirectional propagation of small-but-finite amplitude long waves. When the kernel function is the well-known exponential kernel, the asymptotic description is provided by the Korteweg–de Vries (KdV) equation, the Benjamin–Bona–Mahony (BBM) equation, or the Camassa–Holm (CH) equation. When the Fourier transform of the kernel function has fractional powers, it turns out that fractional forms of these equations describe unidirectional propagation of the waves. We then compare the exact solutions of the KdV equation and the BBM equation with the numerical solutions of the nonlocal model. We observe that the solution of the nonlocal model is well approximated by associated solutions of the KdV equation and the BBM equation over the time interval considered.

Keywords

nonlocal elasticity, Korteweg–de Vries equation, Benjamin–Bona–Mahony equation, Camassa–Holm equation, fractional Camassa–Holm equation.

References

  1. Eringen , A. Nonlocal Continuum Field Theories. Springer , New York , 2002.

  2. Engelbrecht , J. and Braun , M. Nonlinear waves in nonlocal media. Appl. Mech. Rev. , 1998 , 51 , 475–488.
http://dx.doi.org/10.1115/1.3099016

  3. Lazar , M. , Maugin , G. A. , and Aifantis , E. C. On a theory of nonlocal elasticity of bi-Helmholtz type and some applications. Int. J. Solids Struct. , 2006 , 43 , 1404–1421.
http://dx.doi.org/10.1016/j.ijsolstr.2005.04.027

  4. Gopalakrishnan , S. and Narendar , S. Wave Propagation in Nanostructures: Nonlocal Continuum Mechanics Formulations. Springer , Switzerland , 2013.
http://dx.doi.org/10.1007/978-3-319-01032-8

  5. Duruk , N. , Erkip , A. , and Erbay , H. A. A higher-order Boussinesq equation in locally nonlinear theory of one-dimensional nonlocal elasticity. IMA J. Appl. Math. , 2009 , 74 , 97–106.
http://dx.doi.org/10.1093/imamat/hxn020

  6. Duruk , N. , Erbay , H. A. , and Erkip , A. Global existence and blow-up for a class of nonlocal nonlinear Cauchy problems arising in elasticity. Nonlinearity , 2010 , 23 , 107–118.
http://dx.doi.org/10.1088/0951-7715/23/1/006

  7. Duruk , N. , Erbay , H. A. , and Erkip , A. Blow-up and global existence for a general class of nonlocal nonlinear coupled wave equations. J. Differ. Equations , 2011 , 250 , 1448–1459.
http://dx.doi.org/10.1016/j.jde.2010.09.002

  8. Erbay , H. A. , Erbay , S. , and Erkip , A. The Cauchy problem for a class of two-dimensional nonlocal nonlinear wave equations governing anti-plane shear motions in elastic materials. Nonlinearity , 2011 , 24 , 1347–1359.
http://dx.doi.org/10.1088/0951-7715/24/4/017

  9. Erbay , H. A. , Erbay , S. , and Erkip , A. Derivation of the Camassa–Holm equations for elastic waves. Phys. Lett. A , 2015 , 379 , 956–961.
http://dx.doi.org/10.1016/j.physleta.2015.01.031

10. Korteweg , D. J. and de Vries , G. On the change of form of long waves advancing in a rectangular channel , and on a new type of long stationary waves. Phil. Mag. , 1895 , 39 , 422–443.
http://dx.doi.org/10.1080/14786449508620739

11. Benjamin , T. B. , Bona , J. L. , and Mahony , J. J. Model equations for long waves in nonlinear dispersive systems. Philos. T. Roy. Soc. A , 1972 , 272 , 47–78.
http://dx.doi.org/10.1098/rsta.1972.0032

12. Camassa , R. and Holm , D. D. An integrable shallow water equation with peaked solitons. Phys. Rev. Lett. , 1993 , 71 , 1661–1664.
http://dx.doi.org/10.1103/PhysRevLett.71.1661

13. Eringen , A. C. On differential equations of nonlocal elasticity and solutions of screw dislocation and surface waves. J. Appl. Phys. , 1983 , 54 , 4703–4710.
http://dx.doi.org/10.1063/1.332803

14. Dai , H.-H. Model equations for nonlinear dispersive waves in a compressible Mooney–Rivlin rod. Acta Mech. , 1998 , 127 , 193–207.
http://dx.doi.org/10.1007/BF01170373

15. Chen , R. M. Some nonlinear dispersive waves arising in compressible hyperelastic plates. Int. J. Eng. Sci. , 2006 , 44 , 1188–1204.
http://dx.doi.org/10.1016/j.ijengsci.2006.08.003

16. Johnson , R. S. Camassa–Holm , Korteweg–de Vries and related models for water waves. J. Fluid Mech. , 2002 , 455 , 63–82.
http://dx.doi.org/10.1017/S0022112001007224

17. Constantin , A. and Lannes , D. The hydrodynamical relevance of the Camassa–Holm and Degasperis–Procesi equations. Arch. Ration. Mech. An. , 2009 , 192 , 165–186.
http://dx.doi.org/10.1007/s00205-008-0128-2

18. Johnson , R. S. A selection of nonlinear problems in water waves , analysed by perturbation-parameter techniques. Commun. Pure Appl. Anal. , 2012 , 11 , 1497–1522.
http://dx.doi.org/10.3934/cpaa.2012.11.1497

19. Bona , J. L. , Souganidis , P. E. , and Straus , W. A. Stability and instability of solitary waves of Korteweg–de Vries type. P. Roy. Soc. Lond. A Mat. , 1987 , 411 , 395–412.

20. Kapitula , T. and Stefanov , A. A Hamiltonian–Krein (instability) index theory for solitary waves to KdV-like eigenvalue problems. Stud. Appl. Math. , 2014 , 132 , 183–211.
http://dx.doi.org/10.1111/sapm.12031

21. Albert , J. P. and Bona , J. L. Comparisons between model equations for long waves. J. Nonlinear Sci. , 1991 , 1 , 345–374.
http://dx.doi.org/10.1007/BF01238818

 
Back

Current Issue: Vol. 68, Issue 3, 2019




Publishing schedule:
No. 1: 20 March
No. 2: 20 June
No. 3: 20 September
No. 4: 20 December